UMEM Educational Pearls

Category: Vascular

Title: Warfarin Induced Skin Necrosis

Keywords: Warfarin, Skin Necrosis (PubMed Search)

Posted: 12/1/2008 by Rob Rogers, MD (Updated: 10/18/2019)
Click here to contact Rob Rogers, MD

Warfarin-Induced Skin Necrosis (WISN)

Some pearls about a rare, but serious side effect of Warfarin...

  • WISN Occurs in 0.01-0.1% of patients taking Warfarin
  • More common in middle-age, perimenopausal women being treated for DVT/PE
  • Symptoms usually begin on days 3-6 of Warfarin treatment
  • Underlying pathophysiology is complex but involves thrombosis of superficial dermal capillaries
  • Postulated to be associated with deficiencies of protein C, protein S, and antithrombin III
  • Rash is most common on the breats, with thighs/buttocks being second most common site (see picture)
  • Diagnosis usually made clinically based on appearance of rash
  • Treatment is aimed at restoring Vitamin K dependent clotting factors by administering Vit K and FFP
  • For patients with the need for anticoagulation (DVT/PE, etc.) Heparin therapy is usually started

 

55 yo female presented to the ED on the day of hospital discharge for evaluation of this rash.

The rash began 4 days after starting Warfarin. Was being treated for a DVT.


Attachments

photo.jpg (137 Kb)